Texas, 2013

Flash Flooding in Texas, July 30, 2013

July 30, 2013 · NWS MAF · 2 events in 1 county or zone

A broad upper level ridge was in place across the southern United States. A cold front was moving into the area with good moisture available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level ridge was in place across the southern United States. A cold front was moving into the area with good moisture available. A surface low was across the Upper Trans Pecos and northern Permian Basin. The moisture combined with the lift from the front and surface low contributed to flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 5:09 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 30, 5:09 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT TUE JUL 30 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STORMS WILL REMAIN NEAR PEQ/INK UNTIL AROUND 00Z-01Z OTHERWISE
STORMS WILL BE S OF OTHER TAF SITES AND THE DETERMINATION AS TO
WHETHER TSTMS WILL BE BRIEFLY INCLUDED THERE WILL BE BASED ON
RADAR JUST BEFORE ISSUANCE. OTHERWISE NO SIG WX EXPECTED THRU THE
NIGHT WITH VFR.

&&

.PREV DISCUSSION... /ISSUED 120 PM CDT TUE JUL 30 2013/

DISCUSSION...

AN UPPER RIDGE CONTINUES TO EXPAND OVER THE REGION TODAY WITH
SURFACE TEMPERATURES TRENDING 2 TO 4 DEGREES HIGHER IN MOST
LOCATIONS THAN YESTERDAY AS OF 30/18Z.  THERE IS STILL PLENTY OF
MOISTURE IN THE ATMOSPHERE, NOT ONLY IN THE MID AND UPPER LEVELS,
BUT AT THE SURFACE AS VERIFIED BY STEPPING OUTDOORS.  A WEAK FRONTAL
BOUNDARY HAS EASED INTO SOUTHEAST NEW MEXICO WITH AN ATTENDANT
SURFACE LOW SETTLING OVER THE UPPER TRANS PECOS AND NORTHERN PERMIAN
BASIN.  VISIBLE SATELLITE IMAGERY INDICATED A MESOSCALE CONVECTIVE
VORTEX IN THE VICINITY OF REEVES AND JEFF DAVIS COUNTIES EARLIER,
BUT THIS FEATURE IS NOT DISCERNIBLE ATTM.  THE SHORTWAVE TROUGH OVER
THE AREA YESTERDAY HAS MOVED INTO CENTRAL TEXAS, BUT THERE APPEARS
TO BE ANOTHER NEAR THE BIG BEND REGION.  THINK WE WILL SEE SCATTERED
CONVECTION FROM THE DAVIS MOUNTAINS, SOUTHWARD THROUGH THE BIG BEND
REGION LATER THIS AFTERNOON AND EVENING AS INSTABILITY INCREASES
WITH FURTHER HEATING OF THE HIGHER TERRAIN, THEN INTERACTS WITH THE
SAID MID LEVEL FEATURE NEAR THE BIG BEND.  ALSO, CONVECTION IS
POSSIBLE, JUST NOT LIKELY, OVER MUCH OF THE REST OF THE AREA DUE TO
THE PLENTIFUL MOISTURE AND MENTIONED SURFACE LOW AND FRONT.  ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND GUSTY
WINDS DUE TO A SLIGHTLY DRIER, HOTTER SUBCLOUD LAYER.

THE WEAK FRONTAL BOUNDARY WILL STAY OVER SOUTHEAST NEW MEXICO AND
THE NORTHERN PERMIAN BASIN TONIGHT AND WEDNESDAY BEFORE RETREATING
OUT OF THE AREA.  ISOLATED STORMS COULD DEVELOP ALONG IT BOTH
TONIGHT AND WEDNESDAY, BUT AGAIN, CHANCES ARE NOT GREAT.  WILL BE
MAGNANIMOUS AND INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS OVER
SOUTHEAST NEW MEXICO WEDNESDAY AS MORE THAN ONE MODEL SEEMS TO
BELIEVE THERE WILL BE ENOUGH CONVERGENCE AND INSTABILITY FOR THIS TO
BE WORTHWHILE.  AFTER WEDNESDAY, THE UPPER RIDGE TAKES MORE FIRM
CONTROL OF THE WEATHER AND HAVE PRETTY MUCH SQUELCHED POPS AREAWIDE
THROUGH THE REST OF THE EXTENDED.  AS PROMISED, HIGH TEMPERATURES
WILL ROUTINELY RISE TO AROUND THE CENTURY MARK, EXCEPT FOR A LITTLE
COOLER IN THE MOUNTAINS.  LATER SHIFTS WILL STILL HAVE TO MONITOR
THE HEAT FOR A HEAT ADVISORY IN THE NEXT FEW DAYS.  IT APPEARS THE
MOST LIKELY LOCATIONS WILL BE ALONG THE RIO GRANDE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 30, 12:33 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT TUE JUL 30 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT TUE JUL 30 2013 /1233 PM MDT TUE JUL 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AREAWIDE THIS
AFTERNOON BUT BEST CHANCES ARE IN AND NEAR THE DAVIS MOUNTAINS.
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING.

MINOR FLOODING IS EXPECTED THROUGH SATURDAY ALONG THE RIO GRANDE
FROM THE RIO CONCHOS ABOVE PRESIDIO TO LAJITAS DUE TO RELEASES
FROM LUIS LEON RESERVOIR IN CHIHUAHUA MEXICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AFTERNOON TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE
END OF THE WEEK. WITH RELATIVELY HUMID CONDITIONS...CAUTION WILL
BE ADVISED FOR THE ELDERLY...THE YOUNG AND THOSE WORKING OUTSIDE
IN THE SUN. TEMPERATURES WILL EXCEED 100 DEGREES OVER A LARGE
PORTION OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS EXCLUDING THE
HIGHER TERRAIN. TEMPERATURES EXCEEDING 100 ARE EXPECTED ACROSS THE
UPPER TRANS PECOS AND PECOS VALLEY EXTENDING INTO SOUTHEAST NEW
MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 30, 4:20 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT TUE JUL 30 2013

TXZ058-059-067-302245-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
520 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...NORTHWESTERN WARD AND
WESTERN LOVING COUNTIES UNTIL 545 PM CDT...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG HIGHWAY 285 IN
REEVES COUNTY FROM 10 MILES NORTH OF ORLA TO 5 MILES NORTH OF PECOS.
THE LINE WAS MOVING TO THE SOUTHWEST AT 15 MPH. THESE STORMS WILL
IMPACT FARM TO MARKET ROAD 652 IN REEVES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3125 10363 3133 10393 3176 10434 3198 10427
      3200 10383 3184 10371 3150 10340
TIME...MOT...LOC 2218Z 068DEG 3KT 3171 10384
Special weather statement, Jul 30, 4:52 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT TUE JUL 30 2013

TXZ058-067-302315-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
552 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES
UNTIL 615 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES NORTH
OF PECOS ALONG HIGHWAY 285 AT 552 PM CDT...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3122 10407 3170 10391 3160 10346 3119 10338
TIME...MOT...LOC 2252Z 102DEG 3KT 3158 10358
Special weather statement, Jul 30, 5:23 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT TUE JUL 30 2013

TXZ058>060-067-302345-
LOVING-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
623 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES...SOUTHERN LOVING...SOUTHWESTERN WINKLER AND WESTERN
WARD COUNTIES UNTIL 645 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED NEAR PECOS...INTERSTATE 20...5 TO
10 MILES WEST OF PECOS AND NEAR MENTONE AND TOYAH. THE STORMS WERE
MOVING TO THE SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3116 10325 3112 10388 3158 10397 3191 10362
      3154 10303
TIME...MOT...LOC 2321Z 029DEG 6KT 3142 10345
Special weather statement, Jul 30, 5:40 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE JUL 30 2013

TXZ061-310015-
ECTOR-
640 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL ECTOR COUNTY UNTIL 715 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER PENWELL AT
641 PM CDT...MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3167 10252 3166 10263 3167 10276 3186 10263
      3177 10245
TIME...MOT...LOC 2341Z 030DEG 5KT 3173 10259
Special weather statement, Jul 30, 5:44 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT TUE JUL 30 2013

TXZ061-062-310015-
ECTOR-MIDLAND-
644 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND
COUNTIES UNTIL 715 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTHWEST OF THE MIDLAND INTERNATIONAL AIRPORT NEAR THE ECTOR
AND MIDLAND COUNTY LINE. THE STORM WAS MOVING TO THE SOUTHWEST AT
10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3166 10222 3167 10231 3170 10242 3191 10230
      3182 10212
TIME...MOT...LOC 2343Z 030DEG 5KT 3179 10227
Special weather statement, Jul 30, 6:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT TUE JUL 30 2013

TXZ061-310045-
ECTOR-
713 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN ECTOR COUNTY UNTIL 745 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR
ODESSA AT 713 PM CDT...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3169 10230 3167 10245 3179 10257 3198 10235
      3189 10229
TIME...MOT...LOC 0013Z 036DEG 7KT 3185 10232

The radar

The Midland/Odessa radar (KMAF), 17 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
July 30, 6:35 PM CST to 7:05 PM CST
Where
Ector County, 2.38 mi E of Odessa to 2.52 mi ESE of Odessa
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
31.845, -102.330

Heavy rain moved across Ector County and produced flash flooding in southeast Odessa. Cars were stranded at I-20 and Meadows Street. The water was estimated to be twelve inches deep. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
July 30, 7:30 PM CST to 8:00 PM CST
Where
Ector County, Pleasant Farms to 1.39 mi SSE of Pleasant Farms
Cause
Heavy Rain
Reported by
Public
Coordinates
31.680, -102.320

Heavy rain moved across Ector County and produced flash flooding from Pleasant Farms to Highway 385. There was an estimated six inches of water over the curbs. The cost of damage is assumed to be zero since no damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468582, 469339.